Star anise toxicity in an infant

March 7, 2012, 11:19 pm

★★★½☆

A Case of Infantile Star Anise Toxicity. Madden GR et al. Pediatr Emerg Care 2012 Mar;28:284-5.

Abstract

Chinese star anise (Illicium verum) is widely used in cooking, as well as in the production of liquors such as Galliano and Sambuca. It contains shikimic acid, a precursor used in production of the antiviral drug oseltamivir (Tamiflu). It is sometimes brewed as a tea as an herbal home remedy for colic and flatulence.

In 2003, the Food and Drug Administration issued an advisory warning against drinking teas brewed from star anise. The problem: although Chinese star anise is relatively safe to consume in small quantities, the similarly-appearing Japanese star anise (Illicium anisatum) is considerably more toxic. It contains the neurotoxin anisatin, which produces severe gastrointestinal symptoms and neurotoxicity. Anisatin inhibits γ-aminobutyric acid, causing seizure activity, tremors, muscle spasms, and nystagmus.

Products claiming to be Chinese star anise are sometimes contaminated with varying amounts of Illicium anisatum.

This interesting case report describes a 3-month-old girl who twitching in her extremities, abnormal “eye-rolling” movements, and possible seizure after ingesting one dose of formula mixed with star anise tea given for “colic”. Extensive work-up — including lumbar puncture and head CT — revealed no other cause for the seizure-like activity. Urine toxicology screen was negative and the patient improved with supportive care.

The authors stress the importance of obtaining a history of possible herbal ingestion when infants present with unexplained GI or neurological symptoms. They also suggest that “consideration be given to limiting the workup for certain stable, well-appearing infants with a clear history of recent star anise ingestion.”

Comments are closed.